Opioid tapering: Study finds patients’ OP and mental health risks remain high up to 2 years

Listen to this article.

Voiced by Amazon Poli

Nurses who believe tapering opioid patients requires a long period of Defcon 2 or 3 vigilance now have more data to support that position.

Researchers at the UC Davis Center for Healthcare Policy and Research conducted a 10-year study to examine the potential long-term risks of opioid dose reduction. They found that patients on stable but higher-dose opioid therapy whose doses were reduced by at least 15% had significantly higher rates of overdose and mental health crisis in the second year after tapering compared with their period before the reduction.

Their study was published June 13 in JAMA Network Open.

Opioid therapy and pressure to reduce the dose of pain relievers

Changes in prescribing guidelines and regulatory policies prompted by the rise in opioid-related deaths have led many doctors to reduce daily doses for patients on stable opioid therapy for chronic pain. The process of reducing the dose – called tapering – is associated with worsening pain, opioid withdrawal symptoms and depressed mood in some patients.

Recently, a team of UC Davis Health researchers found an increased risk of overdose and mental health crisis up to one year after tapering off the dose. Their research suggests that tapering patients need significant support to safely taper or stop their opioids.

“Although patients may struggle during the early tapering period, we reasoned that many may stabilize with longer-term follow-up and have lower rates of overdose and mental health crisis once achieve a lower opioid dose,” said Joshua Fenton, professor and assistant -Chair of the Division of Research in the Department of Family and Community Medicine at the UC Davis School of Medicine and lead author of the study. “Our findings show that for most tapering patients, the increased risks of overdose and mental health crisis persist up to two years after taper initiation.”

Pain management and the risks of dose changes

To make associations between dose reductions and changes in overdose risk and mental health visits, researchers used a database spanning a 10-year period (2008-2017) of more than 28,000 patients prescribed long-term opiates. They reviewed enrollment records and medical and pharmaceutical claims for patients who were prescribed stable high-dose opioids (the equivalent of at least 50 milligrams of morphine per day) and whose doses were reduced by at least 15%.

From this group of patients, they selected those who had at least one month of follow-up in the second year of their post-tapering period. They identified a total of 21,515 downregulation events in 19,377 patients.

These events include emergency room visits or hospitalizations for drug overdose, withdrawal, or mental health crises such as depression, anxiety, or suicide attempts. The team compared the incidence of these events in the pre-tapering period with those in the second year of follow-up after tapering had begun.

“We used an innovative observational study design to understand patients’ experiences before and after opioid tapering. We compared the results in the pre- and post-reduction periods with patients serving as their own controls,” said pediatrics professor Daniel Tancredi, co-author of the study. “This design has the advantage of controlling for patient characteristics that may influence the relationship between reduction and adverse events.”

The study found that for every 100 patients, there were an average of 3.5 overdose or withdrawal events and 3 mental health crises during the pre-tapering period, compared with 5.4 events and 4.4 crises in the 12-24 month period after reduction. That’s a 57 percent increase in overdose or withdrawal incidents and a 52 percent increase in mental health crises. The risks of tapering were greatest in patients with the highest starting doses.

Long-term follow-up and support for patients on pain-reduced therapy

In 2018, the Department of Health and Human Services (HHS) issued guidelines to advise clinicians to monitor patients closely during tapering and provide psychosocial support. They recommend careful monitoring and warn of the potential risks of rapid dose reduction, including withdrawal, switching to illicit opioids, and psychological distress.

This new study highlights the need for clinicians and patients to discuss dose reductions and carefully weigh the risks and benefits of continuing and tapering opioids. Taper patients would benefit from careful follow-up and monitoring not only in the short term but also in the long term to ensure that they do well on lower doses.

“We hope this work will inform a more cautious approach to opioid tapering decisions,” Fenton said. “Although our results suggest that all taper patients may benefit from monitoring and support up to two years after initiation of taper, patients prescribed higher doses may benefit more intensive support and monitoring, especially for depression and suicidality.’

Other UC Davis Health collaborators include Elizabeth Magnan, Iraklis Erik Tseregounis, Guibo Xing and Alicia Agnoli. The study was supported by a research grant from the University of California OptumLabs, the UC Davis Department of Family and Community Medicine, and the Dean of the UC Davis School of Medicine (Dean’s Women’s Health Research Fellowship BIRCWH/K12).

University of California, Davis
Recent publications from UC Davis (see all)

Leave a Comment

Your email address will not be published.